CYANOSIS is caused most frequently by cardic or pulmonary disease, but it may be the result of an increased concentration of methemoglobin, among other etiologic factors. In the absence of cardiac or pulmonary disease further study of the blood to establish or exclude the presence of this hemoglobin derivative is of considerable importance. We have recently encountered 2 patients presenting cyanosis as an important symptom. In 1 the disease is of unusual interest in that a spontaneous formation of methemoglobin was apparently the cause of the cyanosis. A similar syndrome was described by Stokvis in 1902 and named enterogenous cyanosis.1 Since that time a few additional reports of spontaneously occurring methemoglobinemia in the absence of drug therapy have been described.2 Unfortunately, laboratory examinations of the blood pigments were not always made. In the other patient sodium nitrite therapy was the cause of the cyanosis.
Methemoglobinemia is commonly accompanied
CARNRICK M, POLIS BD, KLEIN T. METHEMOGLOBINEMIATreatment with Ascorbic Acid. Arch Intern Med (Chic). 1946;78(3):296–302. doi:10.1001/archinte.1946.00220030043002
Customize your JAMA Network experience by selecting one or more topics from the list below.